Hail, Houston
- When
- July 4, 6:15 PM EST to 6:20 PM EST
- Where
- Houston County, Centerville to Warner Robins
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.620, -83.680
The public observed penny-sized hail in the Warner Robins area.
, a continuation of the pattern established during the later half of June. This was allowing a cold front to approach from the north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
An unusually deep upper low persisted in the northeast U.S., a continuation of the pattern established during the later half of June. This was allowing a cold front to approach from the north. This, in combination with ample daytime heating and moisture, allowed for isolated afternoon pulse thunderstorms to develop across many areas of north and central Georgia. The activity was most numerous and intense across central Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 4, 5:40 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 640 PM EDT FRI JUL 4 2008 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... LATEST SURFACE ANALYSIS SHOWS A WEAK FRONTAL BOUNDARY STALLED ACROSS KY-VA. IN THE UPPER LEVELS...A LONG-WAVE TROUGH HAS BECOME ENTRENCHED ACROSS THE EASTERN THIRD OF THE COUNTRY WITH A SERIES OF UPPER DISTURBANCES PROGGED TO TRAVERSE THE BASE OVER THE WEEKEND. MODELS AGREE THE FRONTAL BOUNDARY WILL STALL NORTH OF THE STATE... WITH A DEEP MOIST AND UNSTABLE AIRMASS EXPECTED TO PERSIST OVER GEORGIA. THE UPPER DISTURBANCES WILL WARRANT HOLDING ONTO AN ISOLATED SHOWER/TSTM OVERNIGHT FOR AT LEAST THE NORTHERN THIRD OF THE STATE. HOWEVER...EXPECT THE GREATER CHANCE AND COVERAGE OF TSTMS TO BE DURING DAYTIME HEATING BOTH SATURDAY AND SUNDAY. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...MODERATE INSTABILITIES OF 2000-3000 CAPES AND -3 TO -5 LIS SUGGEST ISOLATED TO SCATTERED PULSE STRONG STORMS ARE LIKELY...WITH A FEW POSSIBLY REACHING SEVERE LIMITS DURING MAX HEATING. THE MAIN THREAT FROM AFTERNOON AND EVENING TSTMS WOULD BE CLOUD-TO-GROUND LIGHTNING... STRONG DOWN-BURST WINDS AND POSSIBLY SOME PEA TO NICKEL SIZE HAIL. OTHERWISE...HAVE LEANED TOWARD THE WARMER LOWS AND COOLER HIGHS THROUGH THE SHORT TERM. .LONG TERM /MONDAY THROUGH FRIDAY/... A WARM MOIST AND UNSTABLE AIRMASS WILL REMAIN IN-PLACE...RESULTING IN DIURNALLY DRIVEN...SCATTERED SUMMERTIME CONVECTION EACH AFTERNOON AND EVENING THROUGH THE EXTENDED. CURRENT FORECAST HAS GOOD HANDLE ON THINGS...SO NO CHANGES EXPECTED AT THIS TIME. SEASONAL TEMPERATURES WILL PREVAIL WITH HIGHS NEAR 90 AND LOWS NEAR 70. && .FIRE WEATHER... NO CONCERNS AS A MOIST SOUTHERLY WIND FLOW PERSIST...WITH AFTERNOON RH LEVELS WELL ABOVE CRITICAL LEVELS THROUGH AT LEAST MID NEXT WEEK. EXPECT SCATTERED CONVECTION EACH AFTERNOON AND EVENING. && .AVIATION...ISOLATED THUNDERSTORMS SHOULD BEGIN TO DIMINISH AFTER 00Z. CUMULUS SHOULD ALSO DISSIPATE...LEAVING ONLY MID/HIGH CLOUDS OVERNIGHT. SOUTHWEST WINDS DIMINISHING TO LIGHT AND VARIABLE AFTER 00Z. VISIBILITY UNRESTRICTED EXCEPT LOCALLY 3 TO 5SM IN FOG/HAZE 09Z TO 12Z. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 70 89 66 89 68 / 20 50 30 50 30 ATLANTA 70 87 69 87 69 / 20 40 30 40 30 BLAIRSVILLE 65 79 59 83 62 / 30 50 20 30 20 CARTERSVILLE 69 87 65 89 65 / 30 50 20 40 20 COLUMBUS 72 91 71 91 71 / 20 40 30 50 30 GAINESVILLE 69 84 66 87 68 / 20 50 30 40 20 MACON 71 92 69 92 71 / 20 40 30 50 30 ROME 69 88 66 91 66 / 30 50 20 30 20 PEACHTREE CITY 67 88 66 87 66 / 20 40 30 40 30 VIDALIA 73 92 72 91 71 / 20 30 30 50 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 39/41
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 519 AM EDT FRI JUL 4 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-050930- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 519 AM EDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... A COLD FRONT MAKING ITS WAY ACROSS THE OHIO-TENNESSEE VALLEY REGION WILL DRIFT SOUTHEAST TOWARD GEORGIA THROUGH TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD WITH ANY THUNDERSTORM THAT DEVELOPS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCE FOR ISOLATED THUNDERSTORMS WILL BE BETWEEN 2 PM AND 9 PM. .DISCUSSION... INCREASING LOW LEVEL MOISTURE AND AFTERNOON HEATING WILL AID IN THE DEVELOPMENT OF ISOLATED THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. WITH CAPE VALUES OF 500 TO 1200 AND LIFTED INDICES BETWEEN MINUS 1 TO MINUS 3...SOME STORMS COULD PRODUCE HEAVY RAIN...DANGEROUS LIGHTNING AND WIND GUSTS TO 45 MPH...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED...HOWEVER SPOTTERS ARE ENCOURAGED TO SUBMIT ANY REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 343 PM EDT FRI JUL 4 2008 GAZ025-035>037-042030- 343 PM EDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN OCONEE... CLARKE...BARROW AND JACKSON COUNTIES UNTIL 430 PM EDT... AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EASTVILLE...MOVING EAST AT 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS OCONEE...CLARKE...BARROW AND JACKSON COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE STATHAM...BOGART... EASTVILLE...WATKINSVILLE...WHITEHALL...CENTER AND ATHENS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 627 PM EDT FRI JUL 4 2008 GAZ080-081-094-042300- 627 PM EDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TAYLOR...PEACH AND CRAWFORD COUNTIES UNTIL 700 PM EDT... AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FORT VALLEY...MOVING EAST AT 11 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS TAYLOR...PEACH AND CRAWFORD COUNTIES... INCLUDING THE CITIES OF FORT VALLEY AND MYRTLE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 651 PM EDT FRI JUL 4 2008 GAZ082-083-094-095-042315- 651 PM EDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN HOUSTON...PEACH... TWIGGS AND BIBB COUNTIES UNTIL 715 PM EDT... AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BYRON...MOVING EAST AT 18 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS HOUSTON...PEACH...TWIGGS AND BIBB COUNTIES...INCLUDING THE CITIES OF BYRON...SKIPPERTON... CENTERVILLE...RUTLAND...WARNER ROBINS...ELBERTA...TARVERSVILLE... HUBER...FITZPATRICK...DRY BRANCH...BULLARD AND ROBINS AFB. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 715 PM EDT FRI JUL 4 2008 GAZ082-083-095-042345- 715 PM EDT FRI JUL 4 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN HOUSTON...TWIGGS AND BIBB COUNTIES UNTIL 745 PM EDT... AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTERVILLE...MOVING EAST AT 13 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS HOUSTON...TWIGGS AND BIBB COUNTIES... INCLUDING THE CITIES OF WARNER ROBINS...CENTERVILLE...ELBERTA... HUBER...ROBINS AFB...FITZPATRICK AND BULLARD. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
The Robins AFB radar (KJGX), 31 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
2 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
The public observed penny-sized hail in the Warner Robins area.
The public reported that thunderstorm downburst winds resulted in nearly two dozen trees being blown down in the Warner Robins area. In addition to the downed trees, a trampoline was thrown by the strong winds onto the roof of a house causing minor roof damage to the home. Base doppler velocity data showed winds around 60 knots at 1200 ft above ground level.
The public reported penny-sized hail in the extreme eastern part of the county near the Jones county line. In addition, one large pine tree was blown down.
The Upson County Emergency Management Director reported that at least eight trees were down in the northwest part of the county near Georgia Highway 74, northwest of Pickard, and at least four trees and several power lines were down just north of the Rock near the Pike county line. Doppler radar base velocities were around 60 knots at 4000 ft above ground level in these thunderstorms.
The Upson County Emergency Management Director reported that lightning struck a 57 year-old male while in the kitchen of his home. The individual sustained minor injuries as a result.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122875, 122874, 122838, 122879, 122883.